Related Experiment Video
Updated: Jun 27, 2025

Myocardial Infarction by Percutaneous Embolization Coil Deployment in a Swine Model
Published on: November 4, 2021
Type II Heparin-Induced Thrombocytopenia Manifesting As Cardiac Arrest Following Intravenous Heparin Bolus During an
Nisha Nepal1, Dhiraj Patel2, Opeyemi Omosebi3
1Internal Medicine, Danbury Hospital, Danbury, USA.
Heparin-induced thrombocytopenia (HIT) is a rare and life-threatening autoimmune-mediated adverse drug reaction seen in patients who are exposed to various forms of pharmacological heparin, including unfractionated heparin (UFH) and low molecular weight heparin (LMWH). Despite the presence of thrombocytopenia, these patients face the risk of clot formation and bleeding simultaneously. Prompt cessation of heparin and the initiation of non-heparin anticoagulants are important for the patient's survival. Typically, clinical diagnosis of HIT is necessary, and waiting for lab test results, which can take days, may not be always feasible. Here, we present a case of an unusual presentation of type II HIT, complicated by significant thrombocytopenia, pulmonary hemorrhage, and cardiac arrest after receiving intravenous (IV) heparin bolus during an elective cardiac ablation procedure for paroxysmal atrial fibrillation.
Heparin-induced thrombocytopenia (HIT) is a rare and life-threatening autoimmune-mediated adverse drug reaction seen in patients who are exposed to various forms of pharmacological heparin, including unfractionated heparin (UFH) and low molecular weight heparin (LMWH). Despite the presence of thrombocytopenia, these patients face the risk of clot formation and bleeding simultaneously. Prompt cessation of heparin and the initiation of non-heparin anticoagulants are important for the patient's survival. Typically, clinical diagnosis of HIT is necessary, and waiting for lab test results, which can take days, may not be always feasible. Here, we present a case of an unusual presentation of type II HIT, complicated by significant thrombocytopenia, pulmonary hemorrhage, and cardiac arrest after receiving intravenous (IV) heparin bolus during an elective cardiac ablation procedure for paroxysmal atrial fibrillation.
More Related Videos
Related Concept Videos
Anticoagulant Drugs: Low-Molecular-Weight Heparins
Introduction to Hemostasis
The three phases of hemostasis involve many clotting factors present in plasma and several substances released by platelets and injured tissue cells. It is a fast, localized,...
Local Anesthetics: Clinical Application as Intravenous Regional Anesthesia
One of the advantages of...
Depolarizing Blockers: Pharmocokinetics
Antiarrhythmic Drugs: Class II Agents as β-Adrenergic Blockers

